Alert archive / Pennsylvania / Tornado Warnings in 2022

Tornado Warning 3, NWS Pittsburgh, PA

March 31, 2022Armstrong County, Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Mar 31, 2022, 11:39 AM EDT for Armstrong County, Clarion County, Pennsylvania. It was in force for 21 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2022, 11:39 AM EDT (15:39 UTC)
Expired
Mar 31, 2022, 12:00 PM EDT
In force
21 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Armstrong County, PA, Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 11:40 AM EDTTSTM WND DMGKittanning, PAREPORT OF TREES AND POWER LINES DOWN AROUND KITTANNING TOWNSHIP.
Mar 31, 11:41 AM EDTTSTM WND DMG4 Sse Lenape Heights, PATREES DOWN ALONG CAMPBELL RUN RD
Mar 31, 11:42 AM EDTTSTM WND DMG1 Ssw Mcnees, PATREES DOWN ON LILAC LN AND GRAHAM RD
Mar 31, 11:42 AM EDTTSTM WND DMG1 Sw Mcnees, PATWO TREES SNAPPED AND SEVERAL UPROOTED. SHINGLES ALSO BLOWN OFF, AND A SMALL OUTDOOR SHED WAS DESTROYED.
Mar 31, 11:45 AM EDTTSTM WND DMGMcnees, PATREES DOWN ON POWER LINES. APPEARS TO BE PART OF REAR INFLOW SURGE.
Mar 31, 11:45 AM EDTTSTM WND DMGWest Valley, PATREES AND WIRES DOWN ON ANDERSON CREEK RD
Mar 31, 11:51 AM EDTTORNADO1 Se Muff, PAEF2 TORNADO DAMAGE IN WAYNE TOWNSHIP. ADDITIONAL INFORMATION IN FORTHCOMING PUBLIC INFORMATION STATEMENT
Mar 31, 11:53 AM EDTTSTM WND DMG1 Ese Belknap, PA**CORRECTED AS IT IS NOT A CONFIRMED TORNADO.** PUBLIC AND 911 CALL CENTER CONFIRM REPORT OF A BARN COLLAPSE AND TREES DOWN ALONG STATE ROUTE 1018. POSSIBLE TORNADO.
Mar 31, 11:53 AM EDTTORNADO1 Ese Belknap, PAPUBLIC AND 911 CALL CENTER CONFIRM REPORT OF A BARN COLLAPSE AND TREES DOWN ALONG STATE ROUTE 1018. POSSIBLE TORNADO.
Mar 31, 11:54 AM EDTTSTM WND DMG1 Ese Belknap, PAREPORT OF DAMAGE TO TWO HOMES WEST OF DAYTON. TBD IF POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 569 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
569 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WFUS51 KPBZ 311539
TORPBZ
PAC005-031-311600-
/O.NEW.KPBZ.TO.W.0003.220331T1539Z-220331T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
1139 AM EDT Thu Mar 31 2022

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Central Armstrong County in west central Pennsylvania...
  Southeastern Clarion County in west central Pennsylvania...

* Until noon EDT.
    
* At 1139 AM EDT, a severe thunderstorm capable of producing a
  tornado was located over Ford City, or near Kittanning, moving
  northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  New Bethlehem around 1155 AM EDT.

Other locations impacted by this tornadic thunderstorm include Lenape
Heights, West Hills, Manorville, Applewold, Rural Valley, Distant,
Ford Cliff, Hawthorn, Mahoning Creek Lake and Crooked Creek Lake
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4068 7952 4080 7960 4103 7928 4082 7924
TIME...MOT...LOC 1539Z 230DEG 52KT 4076 7951 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
603 
WWUS51 KPBZ 311544
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1144 AM EDT Thu Mar 31 2022

PAC005-031-311600-
/O.CON.KPBZ.TO.W.0003.000000T0000Z-220331T1600Z/
Armstrong PA-Clarion PA-
1144 AM EDT Thu Mar 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR EAST
CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...
    
At 1143 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Ford City, or near Kittanning, moving east at 60
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Armstrong and southeastern Clarion Counties, including
the following locations... Applewold, Rural Valley, Distant,
Hawthorn, Manorville, Mahoning Creek Lake and West Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4072 7949 4084 7954 4103 7928 4082 7924
TIME...MOT...LOC 1543Z 270DEG 52KT 4077 7942 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
653 
WWUS51 KPBZ 311551
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1151 AM EDT Thu Mar 31 2022

PAC005-031-311600-
/O.CON.KPBZ.TO.W.0003.000000T0000Z-220331T1600Z/
Armstrong PA-Clarion PA-
1151 AM EDT Thu Mar 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR EAST
CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...
    
At 1151 AM EDT, a severe thunderstorm capable of producing a tornado
was located 10 miles south of New Bethlehem, or 11 miles east of
Kittanning, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rural Valley, Hawthorn, and Mahoning Creek Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4079 7936 4087 7942 4103 7928 4082 7924
TIME...MOT...LOC 1551Z 230DEG 52KT 4085 7930 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 11:27 AM EDT, 12 minutes earlier.

Area forecast discussion, Mar 31, 11:27 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1127 AM EDT Thu Mar 31 2022

.SYNOPSIS...
A passing cold front will keep showers and storms in the
forecast today, as well as high winds. Temperature will drop
over the weekend, with potential for snow showers Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11am update... Morning elevated convection is becoming
increasingly surface based as it moves into upper 60/lower 70
temperature in western PA/northeast WV. Strong shear with enough
CAPE (attempting to reach 500 j/kg per mesoanalysis) means areas
ahead of this convective boundary will be most likely to
experience damaging wind.

This line is expected to shift east of the region over the next
two hours, with a lull in activity until the surface cold front
approaches from the west. Along it, low-topped convection will
likely develop and could promote mixing of strong wind aloft to
sfc to create isolated gusty wind to 40+ mph. The lack of
heating recovery and waning upper jet should preclude this line
from becoming severe.

Precipitation chances will quickly drop after FROPA due to
increasing subsidence and drier air. However, the upper trough
axis won't cross the region until overnight. As this shortwave
passes, introducing colder air aloft, look for an increase in
iso/sct showers. Thermal profiles suggest p-type starting as
rain but quickly mixing with snow, if not completely changing
over. Warm surface grounds and lack of deep moisture/lift should
preclude most accumulation.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The upper level trough will complete its passage over the region
Friday, with the cold core and enough jet support to foster
continued iso/sct showers. Diurnal heating will lift the
rain/snow mix line northeastward, meaning most locations will
see rain. Higher elevations may see an inch of snow due to
orographic lift and cooler thermal profiles that will better
support accumulation.

It should be noted that impacts may be slightly higher than
forecasted snowfall amounts suggest. Due to steepening lapse
rates and weak instability, snow showers may become convective
(favoring the I-80 corridor) that could result in brief
visibility restrictions and quick coating of roadways in the
more intense showers.

Subsidence and high pressure will return dry weather to the
region by Friday night as the upper trough exits east. Expect
temperature to remain well below seasonal averages through this
period.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Building high pressure over the Great Lakes will keep Saturday
weather quiet but cool, with NW flow. Warm, moist advection is
expected late Monday into Tuesday as a disturbance forms over
the Great Plains and tracks into the Ohio River Valley.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR cigs and isolated to scattered rain showers are expected
through the early afternoon before a cold front crosses the
region, ushering in drier weather. Tight sfc gradient and a llvl
jet will promote 25 to 35 kt SW/SSW gusts ahead of the frontal
boundary, with potential that a shower creates local enhancement
up to 40 kts.

Upper trough passage overnight and a stronger cold advection
will support new iso/sct shower development, with thermal
profiles supporting initial rain/snow mix that will change over
to snow. MVFR to localized IFR conditions will become more
likely through this period.

.Outlook...
Restrictions and rain/snow showers are expected Friday before
VFR conditions return with crossing high pressure Saturday.
Periodic restriction and precipitation chances will continue
into early next week with additional trough passages.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 31, 3:01 AM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
301 AM EDT Thu Mar 31 2022

OHZ059-068-069-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-
012-021-509>514-010715-
Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
301 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with localized damaging wind gusts
are possible Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-010715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-
301 AM EDT Thu Mar 31 2022

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 31, 10:52 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1052 AM EDT Thu Mar 31 2022

PAZ029-031-WVZ004-012-021-509-311515-
Greene PA-Washington PA-Marshall WV-Marion WV-Monongalia WV-
Wetzel WV-
1052 AM EDT Thu Mar 31 2022

...STRONG SHOWERS WILL IMPACT SOUTH CENTRAL WASHINGTON... WESTERN
GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL... MARSHALL
AND NORTHWESTERN MARION COUNTIES THROUGH 1115 AM EDT...

At 1051 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Cameron to Pine Grove. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cameron, Pine Grove, Hundred, Jacksonburg, Rogersville, Aleppo,
Amity, New Freeport, Nineveh, Wileyville, Big Run, and Knob Fork.

This includes Interstate 79 in Pennsylvania between mile markers 20
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 8010 3956 8040 3953 8058 3952 8075
      3982 8061
TIME...MOT...LOC 1451Z 239DEG 30KT 3978 8059 3957 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 31, 11:06 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1106 AM EDT Thu Mar 31 2022

PAZ014-021-022-029-073-075-311545-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-Washington PA-
Fayette PA-
1106 AM EDT Thu Mar 31 2022

...STRONG SHOWERS WILL IMPACT EAST CENTRAL WASHINGTON...
SOUTHEASTERN BUTLER...ALLEGHENY...WESTERN
WESTMORELAND...SOUTHWESTERN ARMSTRONG AND NORTH CENTRAL FAYETTE
COUNTIES THROUGH 1145 AM EDT...

At 1106 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Mars to near East Washington. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, McMurray, McKeesport, Franklin
Park, Jeannette, and Vandergrift.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 26 and 30, and
  between mile markers 42 and 56.
  Pennsylvania Turnpike between mile markers 33 and 73.
  Interstate 79 in Pennsylvania between mile markers 53 and 58.
  Interstate 376 in Pennsylvania between mile markers 64 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 7952 4011 7965 4017 8017 4067 8004
TIME...MOT...LOC 1506Z 254DEG 32KT 4066 8002 4018 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:06 AM EDTSpecial Weather StatementPBZAllegheny39 min
Mar 31, 11:16 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Washington, Westmoreland44 min
Mar 31, 11:48 AM EDTSpecial Weather StatementPBZGreene27 min
Mar 31, 11:54 AM EDTTornado WarningPBZArmstrong, Indiana, Jefferson21 min
Mar 31, 11:57 AM EDTSevere Thunderstorm Warning Considerable damage threatPBZArmstrong, Clarion, Indiana, Jefferson48 min
Mar 31, 12:06 PM EDTTornado WarningPBZIndiana, Jefferson24 min
Mar 31, 1:05 PM EDTSpecial Weather StatementPBZWestmoreland25 min
Mar 31, 1:09 PM EDTSpecial Weather StatementPBZFayette21 min

Nearby

Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.